Statistics from Altmetric.com
A 34-year-old man presented with new-onset right-sided headache, episodic visuospatial disorientation and episodic photopsia in his left visual field. His medical history was significant for ulcerative colitis, well-controlled on infliximab 450 mg intravenous every 8 weeks which he had been receiving for the past 10 years. On brain MRI, T1-weighted post-gadolinium imaging revealed right inferior parietal and occipital leptomeningeal enhancement (figure 1A, white circle), with corresponding gyral and sulcal hyperintensity on T2-fluid attenuated inversion recovery (FLAIR) imaging (figure 1B, white circle). No abnormality was seen on T2-weighted or diffusion-weighted imaging (not shown). We suspected focal meningo-encephalitis. Given the concern for an inflammatory central nervous system (CNS) event, infliximab was discontinued. He was trialled on levetiracetam 250 mg PO two times per day for possible focal-onset seizures, but had ongoing episodic photopsia followed by left-sided visual loss 2 weeks later. Neurological examination showed left-sided homonymous hemianopsia. Repeat brain MRI revealed progression of T2-FLAIR hyperintensity involving the right parietal and occipital lobes, with extension to the splenium of the corpus callosum (figure 1C1,C2) and persistent leptomeningeal enhancement (not shown). Repeated cerebrospinal fluid (CSF) …
Contributors AB and Y-CC contributed to conception and design of the study, acquisition and analysis of data, and drafting of the manuscript and figures. MS contributed to acquisition and analysis of data and drafting of the figures.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Supplemental material This content has been supplied by the author(s). It has not been vetted by BMJ Publishing Group Limited (BMJ) and may not have been peer-reviewed. Any opinions or recommendations discussed are solely those of the author(s) and are not endorsed by BMJ. BMJ disclaims all liability and responsibility arising from any reliance placed on the content. Where the content includes any translated material, BMJ does not warrant the accuracy and reliability of the translations (including but not limited to local regulations, clinical guidelines, terminology, drug names and drug dosages), and is not responsible for any error and/or omissions arising from translation and adaptation or otherwise.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.